Missouri, 2012

Damaging Winds in Missouri, July 7, 2012

July 7, 2012 · NWS EAX · 5 events in 3 counties and zones

A weak cold front dropped southeast across northern Missouri, during the late afternoon and early eveing hours of July 7, 2012. Isolated severe thunderstorms with high winds were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A weak cold front dropped southeast across northern Missouri, during the late afternoon and early eveing hours of July 7, 2012. Isolated severe thunderstorms with high winds were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 7, 2:41 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 7, 2:41 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
341 PM CDT Sat Jul 7 2012

.DISCUSSION...

Tonight through Tuesday...

A few isolated thunderstorms have developed along a slow moving surface
cold front in far northwest Missouri this afternoon. Any additional
development late this afternoon and this evening should remain along
or just behind the surface boundary, as the best instability and
moisture resides behind the front. Very minimal shear and nearly
stationary storm motion will hinder the development of strong
updrafts, but a few stronger storms are not completely out of the
question. The main concern with any robust thunderstorms that develop
will be downburst straight-line wind gusts, as indicated by DCAPE
values in excess of 2000 J/kg across the majority of the forecast
area. This initial storm development should be fairly isolated with a
surface-based capping inversion still present, and may not persist
after sunset as surface forcing decreases. However, additional
development is possible late this evening along the 925-850 hPa
boundary, which strengthens during the night. Severe weather can't be
entirely ruled out after sunset, but will become increasingly
unlikely as storms become elevated.

Without any strong upper level forcing, the surface front will have
difficulty making southward progress across the forecast area; thus
precipitation chances, while low, will persist into Sunday, Sunday
night, and Monday morning. The best chance for precipitation may be
Sunday afternoon in the southern third of the CWA as instability
rebuilds along and behind the boundary; however, rain chances remain
less than 50 percent through the forecast period. The cold front
should finally exit the area on Monday morning, and precipitation
chances will end by Monday afternoon.

Behind the front, temperatures will be significantly cooler than the
last several weeks with the longwave ridge retrograding to the west
and northwest flow reinforcing more seasonable temperatures. Raised
highs a bit on Sunday to account for slower progress of the cold
front, but kept highs mainly in the upper 80's to lower 90's for
Monday and Tuesday as the cooler airmass settles into the region.

Medium Range (Wednesday through Saturday)...

The remainder of the forecast period looks dry, with a weak upper
level jet and no discernable shortwaves riding down the ridge to the
west. Temperatures will warm very slowly as the flow gradually
becomes more zonal, but should remain within a few degrees of normal
highs for this time of year.

Laflin

&&

.FIRE WEATHER...

Several months of precipitation deficits combined with extremely hot
temperatures in the last week has left the area in a severe drought.
Vegetation around the region is under intense stress from the drought
and with afternoon and early evening humidity values in the lower to
middle 20 percent range, fire danger will continue to be heightened
through this evening. However, winds will remain below red flag
conditions in the 5 to 10 mph range through this evening.

CDB

&&

.CLIMATE...

Hottest Temps Kansas City Since 1980
------------------------------------

109 8/29/1984
107 8/2/2011
106 8/21/2003, 9/2/2000, 7/30/1980, 7/15/1980, 7/14/1980
105 6/28/2012, 8/18/2003, 8/31/2000

Kansas City Record Highs
------------------------
July 7: 105F in 1939

St. Joseph Record Highs
-----------------------
July 7: 101F in 1989

CDB

&&

.AVIATION...

For the 18z TAFs, VFR conditions are expected to prevail through the
forecast period. Winds should stay light and variable ahead and just
behind an approaching cold front, then will start to increase to
around 10 kts Sunday morning after the front passes. Isolated
thunderstorms will be possible in the vicinity of the front from this
evening through late Sunday morning; however, the coverage and
probability of thunderstorms is too low for a prevailing group in any
of the TAFs.

Laflin

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY until 7 PM CDT this evening FOR MOZ001>008-011>017-
     020>025-030>033-038>040-043>046-053-054.

     EXCESSIVE HEAT WARNING until 7 PM CDT this evening FOR MOZ028-
     029-037.

KS...HEAT ADVISORY until 7 PM CDT this evening FOR KSZ025-057-060-102.

     EXCESSIVE HEAT WARNING until 7 PM CDT this evening FOR
     KSZ103>105.

&&

WFO EAX
Hazardous weather outlook, Jul 7, 11:28 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1228 PM CDT SAT JUL 7 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1228 PM CDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT ADVISORIES REMAIN IN EFFECT FOR THE REGION THROUGH THIS
EVENING...WITH AN EXCESSIVE HEAT WARNING IN EFFECT FOR THE KANSAS
CITY METROPOLITAN AREA. LATE AFTERNOON HIGH TEMPERATURES WILL CLIMB
INTO THE LOW TO MIDDLE 100S WITH HEAT INDEX VALUES RANGING FROM 103
TO 110 ACROSS THE AREA.

WITH THE COMBINATION OF HEAT...LOW HUMIDITY AND DRY VEGETATION...AN
ELEVATED FIRE DANGER THREAT WILL CONTINUE INTO THIS EVENING.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. THERE IS A
SMALL CHANCE OF SEVERE THUNDERSTORM WITH THIS ACTIVITY WITH DAMAGING
WINDS POSSIBLE FROM THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH
SUNDAY NIGHT. THE THREAT OF SEVERE WEATHER IS LOW WITH THIS
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LAFLIN

In the hours before

Special weather statement, Jul 7, 3:42 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
442 PM CDT SAT JUL 7 2012

MOZ054-072215-
HENRY MO-
442 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR HENRY COUNTY UNTIL 515 PM CDT...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WARSAW...LINCOLN AND RACKET IN BENTON
COUNTY.  AN OUTFLOW BOUNDARY AHEAD OF THIS THUNDERSTORM WILL BE
MOVING THROUGH PORTIONS OF HENRY COUNTY. THIS OUTFLOW BOUNDARY WAS
MOVING NORTHWEST AT 30 MPH AND WILL REMAIN WELL AHEAD OF
THUNDERSTORMS.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE POSSIBLE AS THIS THUNDERSTORM
OUTFLOW BOUNDARY MOVES NORTHEAST.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CLINTON...CALHOUN...DEEPWATER...MONTROSE...BROWNINGTON AND LA DUE.

LAT...LON 3821 9406 3849 9389 3856 9362 3856 9351
      3842 9351 3820 9352 3821 9356 3820 9356
TIME...MOT...LOC 2139Z 111DEG 25KT 3838 9362

DUX
Special weather statement, Jul 7, 4:12 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
512 PM CDT SAT JUL 7 2012

MOZ044-054-072300-
HENRY MO-JOHNSON MO-
512 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND HENRY
COUNTIES IN WEST CENTRAL MISSOURI UNTIL 600 PM CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED STRONG THUNDERSTORMS ACROSS MUCH OF HENRY AND SOUTHERN
JOHNSON COUNTIES.  THESE STORMS WERE NEARLY STATIONARY IN MOVEMENT.
AN OUTFLOW BOUNDARY AHEAD OF THESE THUNDERSTORMS WILL BEGIN TO MOVE
INTO NORTHEASTERN HENRY COUNTY.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THESE STORMS AS
THEY CONTINUE TO DEVELOP AND DISSIPATE.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WINDSOR...CALHOUN...LEETON...POST OAK AND COAL.

LAT...LON 3831 9407 3843 9407 3844 9406 3859 9407
      3867 9387 3867 9362 3860 9352 3845 9352
      3832 9358 3825 9372 3823 9392
TIME...MOT...LOC 2210Z 271DEG 2KT 3846 9376

DUX
Special weather statement, Jul 7, 4:38 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
538 PM CDT SAT JUL 7 2012

MOZ002-004-012-013-072315-
ANDREW MO-DE KALB MO-GENTRY MO-NODAWAY MO-
538 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREW...
SOUTHEASTERN NODAWAY...SOUTHWESTERN GENTRY AND NORTHWESTERN DEKALB
COUNTIES UNTIL 615 PM CDT...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KING CITY...OR 8 MILES SOUTH OF STANBERRY...
MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KING CITY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4020 9462 4020 9448 4018 9438 4009 9438
      4003 9442 4001 9449 3999 9459 4001 9468
      4005 9472 4016 9472
TIME...MOT...LOC 2238Z 010DEG 2KT 4010 9457

DUX

The radar

The Pleasant Hill radar (KEAX), 140 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gentry

When
July 7, 4:54 PM CST
Where
Gentry County, 0.53 mi E of King City
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
40.050, -94.520

Several power poles were blown over in King city. A truck was also overturned. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Gentry

When
July 7, 4:54 PM CST
Where
Gentry County, King City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.050, -94.530

Thunderstorm wind gusts were estimated up to 60 mph. Minor damage was reported at the Willcross Seed building in King City.

Thunderstorm Wind, Daviess

When
July 7, 5:14 PM CST
Where
Daviess County, 2.96 mi NE of Pattonsburg Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.100, -94.110

Thunderstorm wind gusts were estimated up to 70 mph. Time was estimated by radar.

Thunderstorm Wind, Daviess

When
July 7, 5:14 PM CST
Where
Daviess County, 4 mi NNE of Pattonsburg
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.103, -94.101

Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Grundy

When
July 7, 5:48 PM CST
Where
Grundy County, 2.81 mi S of Dunlap
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.080, -93.470

Thunderstorm wind gusts were estimated up to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400996, 401004, 401000, 401003, 401001.